Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Universal Behavior of the Convergence to the Stationary State for a Tangent Bifurcation in the Logistic Map

Discontinuity, Nonlinearity, and Complexity 9(1) (2020) 63--70 | DOI:10.5890/DNC.2020.03.005

Joelson D. V. Hermes$^{1}$, Flávio Heleno Graciano$^{2}$, Edson D. Leonel$^{3}$

$^{1}$ Instituto Federal de Educação Ciência e Tecnologia do Sul de Minas Gerais, Praç Tiradentes, 416 - 37576-000, Centro, Inconfidentes, MG, Brazil

$^{2}$ Instituto Federal de Educação Ciência e Tecnologia do Sul de Minas Gerais, Avenida Maria da Conceição Santos, 900 - 37550-970, Parque Real, Pouso Alegre, MG, Brazil

$^{3}$ Departamento de Física, UNESP - Univ Estadual Paulista, Av. 24A, 1515, Bela Vista, 13506-900, Rio Claro, SP - Brazil

Download Full Text PDF



The scaling formalism is applied to understand and describe the evolution towards the equilibrium at and near at a tangent bifurcation in the logistic map. At the bifurcation the convergence to the steady state is described by a homogeneous function leading to a set of critical exponents. Near the bifurcation the convergence is rather exponential whose relaxation time is given by a power law. We use two different approaches to obtain the critical exponents: (1) a phenomenological investigation based on three scaling hypotheses leading to a scaling law relating three critical exponents and; (2) an approximation that transforms the recurrence equations in a differential equation which is solved under appropriate conditions given analytically the scaling exponents. The numerical results give support for the theoretical approach.


Instituto Federal de Educação, Ciência e Tecnologia do Sul de Minas Gerais, IFSULDEMINAS - Campus Inconfidentes. EDL thanks to CNPq, FUNDUNESP and FAPESP (2017/14414-2), Brazilian agencies.


  1. [1]  Devaney, R.L., Siegel, P.B., Mallinckrodt, A.J., and McKay, S. (1993), A first course in chaotic dynamical systems: theory and experiment, Computers in Physics, 7(4), 416-417.
  2. [2]  May, R.M. (1974), Biological populations with nonoverlapping generations: stable points, stable cycles, and chaos, Science, 186, 645-647.
  3. [3]  May, R.M. (1976), Simple mathematical models with very complicated dynamics, Nature, 261, 459-467.
  4. [4]  Collet, P. and Eckmann, J. (1980), Iterated maps on the interval as dynamical systems. Progress in physics, Birkhäuser.
  5. [5]  Feigenbaum, M.J. (1978), Quantitative universality for a class of nonlinear transformations, Journal of Statistical Physics, 19(1), 25-52.
  6. [6]  Feigenbaum,M.J. (1979), The universal metric properties of nonlinear transformations, Journal of Statistical Physics, 21(6), 669-706.
  7. [7]  Gallas, J.A.C., Gerck, E., and O’Connell, R.F. (1983), Scaling laws for rydberg atoms in magnetic fields, Phys. Rev. Lett., 50, 324-327.
  8. [8]  Grebogi, C., Ott, E., and Yorke, J.A. (1982), Chaotic attractors in crisis, Physical Review Letters, 48, 1507-1510.
  9. [9]  Grebogi, C., Ott, E., and Yorke, J.A. (1983), Crises, sudden changes in chaotic attractors, and transient chaos, Physica D Nonlinear Phenomena, 7, 181-200.
  10. [10]  Hamacher, K. (2012), Dynamical regimes due to technological change in a microeconomical model of production, Chaos: An Interdisciplinary Journal of Nonlinear Science, 22(3), 033149.
  11. [11]  Hu, W., Zhao, G.H., Zhang, G., Zhang, J.Q., and Liu, X.L. (2012), Stabilities and bifurcations of sine dynamic equations on time scale, Acta Physica Sinica, 61(17), 170505.
  12. [12]  Ilhem, D. and Amel, K. (2006), One-dimensional and two-dimensional dynamics of cubic maps, Discrete Dynamics in Nature and Society, 2006.
  13. [13]  Joglekar, M., Ott, E., and Yorke. J.A. (2014), Scaling of chaos versus periodicity: How certain is it that an attractor is chaotic? Physical Review Letters, 113(8), 084101.
  14. [14]  Li, T.Y. and Yorke, J.A. (1975), Period three implies chaos, The American Mathematical Monthly, 82(10), 985-992.
  15. [15]  Livadiotis, G. (2005), Numerical approximation of the percentage of order for one-dimensional maps, Advances in Complex Systems, 8(1), 15-32.
  16. [16]  McCartney, M. (2011), Lyapunov exponents for multi-parameter tent and logistic maps, Chaos: An Interdisciplinary Journal of Nonlinear Science, 21(4), 043104.
  17. [17]  Philominathan, P., Santhiah, M., Mohamed, I.R., Murali, K., and Rajasekar, S. (2011), Chaotic dynamics of a simple parametrically driven dissipative circuit, International Journal of Bifurcation and Chaos, 21, 1927.
  18. [18]  Pounder, J. and Rogers, T.D. (1986), Dynamics of a two-parameter family of maps of the interval, Nonlinear Analysis: Theory, Methods & Applications, 10(5), 415-423.
  19. [19]  Santhiah, M. and Philominathan, P. (2010), Statistical dynamics of parametrically perturbed sine-square map, Pramana, 75, 403-414.
  20. [20]  Urquizú, M. and Correig, A.M. (2007), Fast relaxation transients in a kicked damped oscillator, Chaos Solitons and Fractals, 33, 1292-1306.
  21. [21]  Zhang, Y.G., Zhang, J.F., Ma, Q., Ma, J., and Wang, Z.P. (2010), Statistical description and forecasting analysis of life system, International Journal of Nonlinear Sciences and Numerical Simulation, 11(3), 157-164.
  22. [22]  Leonel, E.D., Teixeira, R.M.N., Rando, D.S., Costa Filho, R.N., and de Oliveira, J.A. (2015), Addendum to: "convergence towards asymptotic state in 1-d mappings: A scaling investigation" [phys. lett. a 379 (2015) 1246]. Physics Letters A, 379, 1796-1798.
  23. [23]  Teixeira, R.M.N., Rando, D.S., Geraldo, F.C., Costa Filho, R.N., de Oliveira, J.A., and Leonel, E.D. (2015), Convergence towards asymptotic state in 1-d mappings: A scaling investigation, Physics Letters A, 379, 1246-1250.
  24. [24]  Hirsch, J.E., Huberman, B.A., and Scalapino, D.J. (1982), Theory of intermittency, Physical Review A, 25, 519-532.
  25. [25]  Saha, P. and Strogatz, S.H. (1995), The birth of period three, Mathematics Magazine, 68, 42-47.